South Carolina, 2007

Hail and Damaging Wind in South Carolina, May 3, 2007

May 3, 2007 · NWS CHS · 3 events in 1 county or zone

Isolated convection developed near the sea breeze around the Goose Creek area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

Isolated convection developed near the sea breeze around the Goose Creek area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at May 3, 1:59 PM EST, 1 hour 6 minutes earlier.

Area forecast discussion, May 3, 1:59 PM EST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
ISSUED BY NATIONAL WEATHER SERVICE COLUMBIA SC
259 PM EDT THU MAY 3 2007

.SYNOPSIS...
A BACK DOOR COLD FRONT WILL APPROACH SOUTHEASTERN SOUTH CAROLINA
TONIGHT. OTHERWISE HIGH PRESSURE CENTERED OFFSHORE TODAY. THE COLD
FRONT WILL BECOME NEARLY STATIONARY ACROSS SOUTHERN SOUTH
CAROLINA/EASTERN GEORGIA THROUGH THE WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
SEA BREEZE HAS MOVED INLAND AND ISOLATED SHOWERS DEVELOPING IN
THE AREA OF ENHANCED LOW LEVEL CONVERGENCE NORTHEAST OF DOWNTOWN
CHS. EXPECT ISOLATED SHOWERS/THUNDERSTORMS EARLY THEN DIMINISHING
AFTER SUNSET. SMOKE CONTINUES ACROSS EASTERN GEORGIA NORTH INTO
LOW COUNTRY ASSOCIATED WITH FIRES IN EASTERN GEORGIA. WILL MENTION
PATCHY SMOKE OVERNIGHT...ESPECIALLY INLAND GEORGIA WITH EAST FLOW.
A COLD FRONT ACROSS CENTRAL NORTH CAROLINA THIS AFTERNOON WILL
MOVE SLOWLY SOUTH INTO SOUTH CAROLINA OVERNIGHT. SCATTERED SHOWERS
AND THUNDERSTORMS HAVE DEVELOPED IN THE MOUNTAINS OF THE CAROLINAS
AHEAD OF WEAK MID LEVEL SHORT WAVE. EXPECT PRE-FRONTAL SHOWERS AND
THUNDERSTORMS TO REMAIN NORTH AND WEST OF THE REGION THROUGH
TONIGHT. IT WILL BE PARTLY CLOUDY THROUGH THE EARLY EVENING.
INSTABILITY IS MODERATE WITH CAPE AROUND 1500 J/JG AND SURFACE
BASED LI AROUND -6.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
BACK DOOR COLD FRONT MOVES INTO THE REGION BY FRIDAY AFTERNOON AND
MOISTURE INCREASING...PRECIP WATERS UP TO 1.50 INCHES EXPECTED.
UPPER LOW CURRENTLY OVER THE SOUTHERN PLAINS WILL LIFT NORTHEAST
AND WEAKEN AS FEATURE MOVES INTO RIDGING OVER THE MID
ATLANTIC/OHIO VALLEY. MODERATE INSTABILITY FRIDAY AND SATURDAY
AFTERNOON ACROSS COASTAL SOUTH CAROLINA. BESIDES LOW LEVEL
CONVERGENCE ALONG FRONT...TRIGGER FOR CONVECTION MAY BE LACKING
WITH BULK OF UPPER LEVEL DYNAMICS NORTH AND WEST OF THE REGION.
MODELS DO SUGGEST A SHORT WAVE MAY MOVE THROUGH THE AREA SATURDAY
AFTERNOON...SO HIGHER POPS FORECAST...BUT WILL CONTINUE CHANCE
POPS...LOWER THAN MOS CONSENSUS DUE TO LACK OF LARGE SCALE
FORCING AND CONVECTIVE FEEDBACK ISSUES. INCREASE IN CLOUDS SHOULD
RESULT IN COOLER TEMPERATURES FRIDAY.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
FRONT BECOMING MORE DIFFUSE DURING THE DAY AND MOVING SLOWLY
SOUTH. NAM SLOWER THAN GFS ADVECTING DRIER AIR INTO THE REGION
BEHIND THE FRONT. NAM ALSO INDICATES COASTAL TROUGH DEVELOPMENT...SURFACE
PRESSURE GRADIENT INCREASING ALONG THE COAST WITH HIGH PRESSURE
RIDGING SOUTH FROM THE MID ATLANTIC STATES.ESPECIALLY IN THE
MORNING. MINIMAL ISENTROPIC LIFT EXPECTED BUT A FEW SHOWERS MAY
DEVELOP OFFSHORE AND ADVECT INLAND...WILL RAISE POPS TO CHANCE
EARLY IN THE DAY SUNDAY. DRY REST OF THE EXTENDED PERIOD AND
TEMPERATURES NEAR CLIMATOLOGY EXPECTED AS UPPER RIDGE OVER THE
MIDWEST BUILDS EAST...TEMPERATURES MAY EVEN BE SLIGHTLY ABOVE
NORMAL BY THE END OF THE PERIOD.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
MID TO HIGH LEVEL CLOUDINESS STREAMING ACROSS THE REGION. SOME CU
DEVELOPING. SMOKE FROM NUMEROUS WILDFIRES AFFECTING KSAV TAF.
FOR KSAV...WILL CONTINUE THE TREND OF LOWER VSBYS OCCURRING AROUND
SUNRISE. AS BACK DOOR COLD FRONT DROPS INTO THE REGION TONIGHT
EXPECT CEILINGS TO LOWER SOMEWHAT FOR KCHS. MVFR CONDITIONS FOR THE
TAF LOCATIONS OVERNIGHT. BROUGHT VSBYS AT KCHS AND KSAV BACK TO VFR
AT 13-14Z.

&&

.MARINE...
WEAK PRES PATTERN OVER THE WATERS WILL ALLOW THE SEA BREEZE TO
DEVELOP EARLY IN THE AFTN. A FEW GUSTS BETWEEN 15 AND 20 KT ARE
POSSIBLE DUE TO SUCH WARM TEMPS INLAND. NAM AND GFS GENERALLY
AGREE THAT A BACKDOOR FRONT WILL DROP INTO THE REGION ON FRI.
INCREASING NORTHEAST WINDS SUNDAY AS COASTAL TROUGH DEVELOPS AND
HIGH BUILDING SOUTH FROM MID ATLANTIC STATES. SEAS WILL LIKELY
BUILD STARTING FRI...WITH FLAGS POSSIBLY BECOMING NECESSARY
ACROSS AMZ374 BY SAT MORNING. ADJUSTED WAVE HEIGHTS SLIGHTLY FROM
PREVIOUS FORECAST BUT CONTINUED TREND OF BUILDING SEAS. STRONGER
WINDS WILL ALSO RESULT...ESPECIALLY ACROSS THE SC WATERS WHERE THE
GRADIENT SHOULD PINCH MOST.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&
Hazardous weather outlook, May 3, 3:50 AM EST, 11 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
450 AM EDT THU MAY 3 2007

GAZ087-088-SCZ040-042>045-047>051-040900-
JENKINS-SCREVEN-ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-
BERKELEY-INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-
COASTAL JASPER-
450 AM EDT THU MAY 3 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
GEORGIA AND SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT
.SMOKE...PATCHY SMOKE FROM LARGE WILDFIRES IN SOUTHERN GEORGIA MAY
IMPACT PARTS OF THE AREA TODAY. REDUCED VISIBILITIES ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO SIGNIFICANT WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

GAZ099>101-114>119-137>141-040900-
CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-INLAND BRYAN-
COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-INLAND LIBERTY-
COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
450 AM EDT THU MAY 3 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
GEORGIA.

..DAY ONE...TODAY AND TONIGHT
.SMOKE...AREAS OF SMOKE FROM LARGE WILDFIRES IN SOUTHERN GEORGIA
MAY IMPACT PARTS OF THE AREA THROUGH TONIGHT. REDUCED VISIBILITIES
ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO SIGNIFICANT WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ350-352-354-374-040900-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT
20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-
450 AM EDT THU MAY 3 2007

.DAY ONE...TONIGHT
.SMOKE...PATCHY SMOKE FROM LARGE WILDFIRES IN SOUTHERN GEORGIA MAY
IMPACT PARTS OF THE AREA THROUGH TONIGHT. REDUCED VISIBILITIES ARE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO SIGNIFICANT WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...REPORTS
OF REDUCED VISIBILITIES ARE REQUESTED BY THE NATIONAL WEATHER
SERVICE IN CHARLESTON.

MTE

In the hours before

Special weather statement, May 3, 1:56 PM EST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
ISSUED BY NATIONAL WEATHER SERVICE COLUMBIA SC
256 PM EDT THU MAY 3 2007

SCZ044-045-050-032000-
BERKELEY-CHARLESTON-DORCHESTER-
256 PM EDT THU MAY 3 2007

...A STRONG THUNDERSTORM WAS AFFECTING BERKELEY...CHARLESTON AND
DORCHESTER COUNTIES...

AT 253 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SHADOWMOSS...OR 12 MILES SOUTHWEST OF GOOSE
CREEK...MOVING NORTHEAST AT 5 MPH.

THIS STORM WILL BE NEAR...
  SHADOWMOSS BY 335 PM EDT.
  LAMBS BY 350 PM EDT.
  CHARLESTON AIRPORT BY 400 PM EDT.

SMALL HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

FREQUENT LIGHTNING IS ALSO OCCURRING WITH THIS STORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE
INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS
AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG
UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE
AT 1-888-383-2024 IF YOU OBSERVE SEVERE WEATHER.

33
Special weather statement, May 3, 2:32 PM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
332 PM EDT THU MAY 3 2007

SCZ050-032000-
CHARLESTON-
332 PM EDT THU MAY 3 2007

...STRONG THUNDERSTORMS WILL IMPACT CHARLESTON COUNTY THROUGH 400 PM
EDT...

AT 331 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND GUSTY WINDS
OF 35 TO 45 MPH.  THIS STORM WAS LOCATED NEAR JERICHO...OR ABOUT 18
MILES SOUTHWEST OF SUMMERVILLE...OR ABOUT 5 MILES NORTH OF ADAMS
RUN. THIS STORM WAS NEARLY STATIONARY.

AREAS IN AND AROUND ADAMS RUN...HOLLYWOOD...MEGGETT...RAVENEL AND
YONGES ISLAND WILL BE IMPACTED THROUGH 400 PM EDT.

FREQUENT LIGHTNING IS OCCURRING WITH THIS THUNDERSTORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS. IF INDOORS...STAY
AWAY FROM WINDOWS AND DOORS. AVOID USING TELEPHONES UNLESS IT IS AN
EMERGENCY.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE
AT 1-888-383-2024 IF YOU OBSERVE SEVERE WEATHER.

The radar

The Charleston,SC radar (KCLX), 101 km away, was scanning. The volume nearest the first event began at 20:05 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Berkeley

When
May 3, 3:05 PM EST
Where
Berkeley County, Goose Creek
Measured
0.75 in hail
Reported by
Public
Coordinates
32.980, -80.030

Hail, Berkeley

When
May 3, 3:13 PM EST
Where
Berkeley County, Goose Creek
Measured
1 in hail
Reported by
Public
Coordinates
32.980, -80.030

Thunderstorm Wind, Berkeley

When
May 3, 3:13 PM EST
Where
Berkeley County, Goose Creek
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
32.980, -80.030

There were several large limbs down near the intersection of Crowfield Blvd and St.James Blvd.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2007Every state in 2007This day in weather historyWarnings in South Carolina, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 33277, 33278, 33279.